Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 155, NWS Grand Forks, ND

July 20, 2008Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2008, 1:17 AM CDT for Benson County, Eddy County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 1:17 AM CDT (06:17 UTC)
Expired
Jul 20, 2008, 2:15 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Benson County, ND, Eddy County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 200617
SVRFGF
NDC005-027-200715-
/O.NEW.KFGF.SV.W.0155.080720T0617Z-080720T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 215 AM CDT

* AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  SOUTHWEST OF FLORA...OR 31 MILES SOUTHWEST OF DEVILS LAKE...MOVING
  TO THE EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERON AT 145 AM CDT...
  SHEYENNE AT 200 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4803 9954 4795 9893 4772 9905 4778 9931
      4785 9932 4784 9939 4785 9940 4784 9956
      4786 9961
TIME...MOT...LOC 0617Z 286DEG 19KT 4792 9944

$$

HOPPES
1 follow-up statement
000 
WWUS53 KFGF 200640
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 AM CDT SUN JUL 20 2008

NDC005-027-200715-
/O.CON.KFGF.SV.W.0155.000000T0000Z-080720T0715Z/
EDDY ND-BENSON ND-
139 AM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTH CENTRAL BENSON AND NORTHWESTERN EDDY COUNTIES...

AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
SOUTHWEST OF OBERON...OR 23 MILES SOUTHWEST OF DEVILS LAKE...MOVING
TO THE EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHEYENNE BY 155 AM CDT...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4803 9954 4795 9893 4772 9905 4778 9931
      4785 9932 4784 9939 4785 9940 4784 9956
      4786 9961
TIME...MOT...LOC 0639Z 286DEG 19KT 4788 9924

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:48 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 19, 8:48 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
848 PM CDT SAT JUL 19 2008

.UPDATE...
AREA OF THUNDERSTORMS THAT FORMED IN WEST CNTRL ND IN AN AREA OF
BEST SFC HEATING/INSTABILITY HAS NOW PASSED BISMARCK AND IS
WEAKENING A BIT AND FURTHER WEAKENING IS ANTICIPATED. THE FAR
EASTERN EDGE OF THIS AREA IN THE FORM OF SHOWERS MAY BRUSH THE FAR
SOUTHWESTERN FCST AREA THIS EVE. OTHERWISE...OBS INDICATE CLOUDS
GENERALLY LOWERING WITH SOME SPOTTY MVFR CIGS ALREADY IN NW MN AND
OBS INDICATE -RA AT BAUDETTE. OTHERWISE NOT MUCH GOING ON.
QUESTION OVERNIGHT WILL BE IF ANY ACTIVITY NOW IN NW ND/SE SASK/SW
MANITOBA IN ASSOC WITH UPPER LOW WEST OF SASKATOON WILL MAKE IT
EASTWARD OVERNIGHT INTO THE NORTHWEST FCST AREA. WILL MAINTAIN LOW
POP FOR MOSTLY -SHRA OVERNIGHT. INSTABILITY IN OUR AREA VERY VERY
WEAK WITH NIL CAPE SO IF ANY SURVIVES INTO DVL REGION WOULD BE
JUST SHOWERS. OTHERWISE MOSTLY CLOUDY AND MILD WITH LOWS HOLDING
IN THE UPR 50S OR LOW 60S AS DEW PTS CLIMB TO AROUND 60. SFC PROGS
INDICATE TROUGH ASSOC WITH UPPER LOW WILL MAKE IT TO JUST OF DVL-
JMS BY 12Z SUN.

&&

.AVIATION...
QUESTION OVERNIGHT IS HOW LOW WILL CEILINGS DROP OVERNIGHT/SUNDAY
MORNING. LIGHT EAST TO SOUTHEAST WINDS AND DEW PTS NR 60 SHOULD
AID IN CAUSING CLOUD BASES TO LOWER OVERNIGHT WITH MVFR CIGS
BECOMING MORE WIDESPREAD. LOWEST CIGS LIKELY IN SOME OF THE HIGHER
ELEVATIONS AROUND PKD-BJI AREAS WHERE SPOTTY IFR CIGS PSBL 10-14Z
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT SAT JUL 19 2008/

SHORT TERM...CHALLENGE WILL BE PRECIP CHANCES AND SEVERE
THUNDERSTORM POTENTIAL LATE TONIGHT INTO SUNDAY. 12Z MODELS
INITIALIZED DECENT. NAM/GFS IN GOOD AGREEMENT THROUGH THIS
EVENING...BUT THEN DIVERGE. GFS BRINGS 500MB LOW CURRENTLY ACROSS
SASKATCHEWAN THROUGH THE FA QUICKER THAN THE NAM. OTHER MODELS
(SREF...GFS ENSEMBLE...ECMWF...CANADIAN) SUPPORT A SOLUTION MORE
LIKE THE GFS. WILL FOLLOW GFS FOR DETAILS.

COMPLICATED SCENARIO TO UNFOLD THROUGH SUNDAY. THINK THERE ARE 3
MAIN SYSTEMS WHICH WILL BE INTERACTING DURING THIS TIME. FIRST IS
THE MAIN UPPER LEVEL LOW ACROSS W SASKATCHEWAN WHICH WILL
GRADUALLY PROPAGATE TO THE SE AND THROUGH THE FA ON SUNDAY. SECOND
IS A WEAK SHORTWAVE ACROSS CENTRAL ND WHICH IS SWINGING A MID-
LEVEL TROUGH THROUGH THE FA CAUSING CURRENT SHOWER ACTIVITY.
THIRD IS A SFC BOUNDARY ACROSS SE SD INTO S MN WITH UPPER JET
RIDING OVER THE TOP. ACTIVITY FROM THIS THIRD SYSTEM WILL REMAIN
SOUTH OF THE FA. FIRST SYSTEM WILL GRADUALLY OVERTAKE THE SECOND
SYSTEM AS IT APPROACHES THE FA TONIGHT. THINK FORCING CURRENTLY
ACROSS THE NORTHERN HALF OF THE FA WILL WEAKEN BY LATE THIS
AFTERNOON/EARLY EVENING...WITH ANY SHOWER ACTIVITY ISOLD THROUGH
MIDNIGHT. THERE IS ANOTHER UPPER LEVEL JET ACROSS N MONTANA (ON
SOUTH SIDE OF UPPER LEVEL LOW) WHICH WILL APPROACH THE FA TONIGHT.
STRONG/SEVERE THUNDERSTORMS ARE CURRENTLY ONGOING ACROSS NW ND
AND NORTH INTO CANADA. SFC BOUNDARY AND MLCAPES 1000-2000 J/KG
EXTEND FROM NW ND INTO SOUTH CENTRAL ND. THINK THUNDERSTORM
ACTIVITY WILL EXPAND ALONG THIS BOUNDARY THROUGH THE
AFTERNOON/EVENING HOURS...AND APPROACH THE WESTERN FA BY MIDNIGHT.
ALTHOUGH STRONG FORCING WILL EXIST...LOSS OF SOLAR AND LACK OF
LOW-LEVEL JET SHOULD CAUSE STORMS TO WEAKEN TO BELOW SEVERE LIMITS
BY THE TIME THEY ENTER THE FA. WHAT IS LEFT OF THESE STORMS
(PROBABLY MORE SCATTERED THAN WIDESPREAD) SHOULD PROPAGATE FROM
W-E ACROSS THE W HALF OF THE FA TONIGHT (THINK SOMETHING WILL HOLD
TOGETHER CONSIDERING EXPECTED 100KT UPPER JET). ADJUSTED POPS FOR
TONIGHT TO ACCOUNT FOR ABOVE THINKING.

ON SUN...SLIGHT RISK FOR SEVERE STORMS GIVEN STRONG DYNAMICS AND
UPPER LEVEL COLD POOL OVERHEAD. COULD BE AN EARLY EVENT GIVEN
CURRENT EXPECTED TIMING. SFC FRONT WILL BE NEAR VALLEY AT
18Z...AND THROUGH THE FA BY 00Z. INCREASED POPS ACROSS THE E FA A
BIT. WILL NOT MENTION T+ (SEVERE) IN THE GRIDS YET BECAUSE STILL
UNSURE HOW UNSTABLE ATMOSPHERE WILL BE WHEN SFC BOUNDARY GOES
THROUGH.

MON-TUE...UPPER RIDGE TO BUILD INTO THE REGION. DRY WEATHER AND
NEAR NORMAL TEMPERATURES EXPECTED.

LONG TERM (WED-SAT)...BOTH 12 UTC GFS AND ECMWF SHOW A SIMILAR
LARGE-SCALE SYNOPTIC PATTERN TUESDAY NIGHT THROUGH NEXT SATURDAY.
AT 00 UTC WEDNESDAY... MODELS DEPICT A BROAD TROUGH ACROSS BOTH
THE NORTHWEST AND NORTHEAST CONUS...WITH AN AMPLIFIED RIDGE ACROSS
THE NORTH-CENTRAL PLAINS. AS THIS PATTERN MOVES SLOWLY EAST...A
SHORT WAVE TROUGH TRAVERSES NORTH DAKOTA ON THE BACK-SIDE OF THE
RIDGE LATE WEDNESDAY INTO THURSDAY MORNING...INCREASING THE THREAT
FOR PRECIPITATION. THE ECMWF IS STRONGER WITH THIS SYSTEM AND MORE
BULLISH WITH QPF...BUT THE GFS ALSO PAINTS A BROAD SWATH OF
PRECIPITATION PARALLEL TO THE RED RIVER VALLEY AT 12 UTC THURSDAY.
ENOUGH CONSENSUS BETWEEN MODELS TO WARRANT 30 PERCENT POPS ACROSS
THE ENTIRE FORECAST AREA WEDNESDAY NIGHT INTO THURSDAY.

ANY THUNDERSTORMS TO DEVELOP MOVE OUT OF THE FORECAST AREA LATE
THURSDAY...WITH FRIDAY AND SATURDAY LOOKING DRY AS UPPER LEVEL RIDGE
SLOWLY BUILDS BACK ACROSS THE UPPER PLAINS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/TG
Hazardous weather outlook, Jul 19, 7:01 AM CDT, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT SAT JUL 19 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT SAT JUL 19 2008

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER
NORTHWEST MINNESOTA OR ROUGHLY EAST OF LINE FROM PARKERS PRAIRIE
TO ADA TO HALLOCK MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE
SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BE MOSTLY LIKE
FROM MID AFTERNOON THROUGH MID EVENING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:04 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.